Is My Medication Making Me Sunburned?

Summer is around the corner. For most of us, that means spending more time in the sun. Now is the time to consider your sun exposure and know how to protect your skin from sun damage. This article discusses the importance of knowing that certain medications can increase your sensitivity to the sun.

Key takeaways:

What is photosensitivity?

Photosensitivity is a condition of increased skin sensitivity after skin exposure to ultraviolet light. It's a skin overreaction to sunlight that leads to sunburn-like symptoms or a rash.

Photosensitivity can be caused by certain medications as well as some medical conditions such as lupus. People of all ages, ethnic groups, and genders can experience photosensitivity.

Photosensitivity makes your skin extra sensitive to the sun. If you have photosensitivity, you should use extra precautions while outside in the sun to avoid developing a sunburn or reaction. Both ultraviolet rays from sunlight and artificial light from tanning booths can cause photosensitivity.

Photosensitivity from medications

Certain medications have ingredients that can trigger photosensitivity. These medications can cause a chemical change in your skin, making you more sensitive to sunlight. This places you at a greater risk of developing a sunburn or rash.

Photosensitive medications chemically react with sunlight to cause a photosensitivity reaction. There are over several hundred known photosensitive medications. Some of them include:

  • Antibiotics
  • Over-the-counter pain/fever-reducing medications
  • Cholesterol medications

Not everyone who takes photosensitive medications will have a photosensitivity reaction. Genetics and certain medical conditions may increase your chance of developing photosensitivity. If you are concerned about photosensitivity, talk to your doctor about your medications and risk factors.

There are two types of photosensitivity reactions, phototoxicity and photoallergy.

Phototoxicity

Phototoxicity is a skin irritation that occurs after your skin is exposed to ultraviolet light. A phototoxic reaction looks and feels like a sunburn and often happens within a few hours after sun exposure. This is the most common type.

Photoallergy

Photoallergy is an allergic reaction after exposure to ultraviolet light. A photoallergic reaction often occurs several days after sun exposure and can cause itching, red spots, and blisters in addition to a rash. This type is far less common.

What medications cause photosensitivity?

Because there are many medications that can cause photosensitivity, we’ll list some of the common ones below. Ask your doctor if your medications are linked with photosensitivity.

According to the FDA, some of the medications that can cause sensitivity to the sun include:

  • Antibiotics. Including ciprofloxacin, levofloxacin, doxycycline, tetracycline, sulfamethizole, sulfamethoxazole, and sulfadiazine.
  • Antihistamines. Including diphenhydramine, cetirizine, loratadine.
  • Cholesterol medications. Including atorvastatin, simvastatin, lovastatin.
  • Diuretics. Including hydrochlorothiazide, furosemide, chlorthalidone.
  • Non-steroidal anti-inflammatory drugs (NSAIDs). Including ibuprofen, naproxen, celecoxib.
  • Birth control. Oral birth control pills and estrogens.
  • Retinoids. Including acitretin, isotretinoin.
  • Antifungals. Including flucytosine, voriconazole, griseofulvin.
  • Some oral diabetes medications. Including glipizide, glyburide
  • Alpha-hydroxy acids. Which are found in cosmetics.

How to prevent a photosensitivity reaction

Protecting your skin from sun exposure can help prevent a photosensitivity reaction. Here are some helpful tips:

  • Avoid sun exposure. If possible, limit the time you are outside in the sun. UV rays are typically strongest between 10 a.m. to 4 p.m.
  • Wear sunscreen. Reapply sunscreen at least every 2 hours. The FDA recommends using sunscreen with a minimum SPF value of 30. Broad-spectrum sunscreens will provide protection against both UVA and UVB rays.
  • Seek shade. While outside, make sure there are places you can sit in the shade.
  • Wear long-sleeved shirts, pants, and hats. Consider wearing SPF-treated clothing. You may find this at your local sporting goods store.
  • Cloudy days. Don’t forget to use sun protection even on cloudy days.
  • Avoid tanning. Avoid using tanning beds or sun lamps.
  • Avoid reflective surfaces. Take extra precautions around surfaces that reflect light, such as water and snow.

Tips to treat a photosensitivity reaction

You should treat a photosensitivity reaction the same way you would treat a sunburn. Follow these tips to treat it at home:

  • Drink plenty of water.
  • Cool baths or cool cloths may provide comfort.
  • Avoid going back in the sun until your sunburn is gone.
  • Topical creams with aloe or 1% hydrocortisone may provide relief.
  • Over-the-counter medications like aspirin, Tylenol, or ibuprofen may relieve pain and fever.
  • Seek medical care for severe sunburns or blisters over a large part of your body, high fevers, or dehydration.

If you are taking a medication that is known to cause photosensitivity, it’s important to avoid overexposure to the sun. You can easily do this by seeking shade while outdoors, applying sunscreen, and wearing sun-protective clothing.



Leave a reply

Your email will not be published. All fields are required.